West Virginia, 2018

Flash Flooding and Flooding in West Virginia, August 21 to 22, 2018

August 21 to 22, 2018 · NWS LWX · 11 events in 2 counties and zones

Low pressure passed by to the west toward the Great Lakes. The warm front associated with the low moved through the area while the cold front associated with the low approached from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure passed by to the west toward the Great Lakes. The warm front associated with the low moved through the area while the cold front associated with the low approached from the west. There was enough lift associated with the warm front to combine with a warm and humid atmosphere, resulting in showers and thunderstorms. Rainfall was heavy at times which resulted in flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 1:54 PM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 21, 1:54 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Tue Aug 21 2018

.SYNOPSIS...
A warm front will lift north across the Mid-Atlantic this
afternoon, followed by a cold front moving west to east tonight.
A secondary cold front will follow Wednesday. Strong high
pressure will build in from the Ohio Valley Thursday, then cross
the region Friday into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm front continues to gradually lift northward this afternoon
and has reached into southern MD and approaching the DC
metropolitan area. This will progress northeastward through the
remainder of the day. Showers and thunderstorms continue along
and near this boundary with heavy rain/flooding and potential
for weak rotation (weak tornado/waterspout) being the main
concerns.

Cold frontal boundary located across OH/IN early this afternoon
will then push eastward towards the region late today and
tonight. Instability has been increasing out ahead of this
front with around 1500 J/KG of MLCAPE. Aloft, wind field will be
increasing through the remainder of the day, and 30-40 knots of
0-6KM shear are expected to move overhead by this evening.
Thus, as additional convection develops this afternoon and
evening, damaging winds with any linear features will become the
primary threat. A Severe Thunderstorm Watch has been issued for
the favored threat area. With increasing low level shear and
the current presence of the warm front, there is also a low risk
for a tornado.

Additionally, flooding will remain a threat with the high PWAT
environment and warm- cloud layers of 13-14 kft.

As the convective activity from the west moves eastward, it may
tend to weaken as it approaches the metro areas later this
evening given later timing and less instability, but this is
uncertain. Lows tonight in the 60s/70s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
A secondary shortwave and associated surface cold front will cut
across the Great Lakes and then traverse the Mid-Atlantic on
Wednesday. Low-level flow should be northwesterly by this time,
reducing the risk of deeper convection, but gusty showers seem
plausible given the potency of the upper wave. Highs will range
from 80 to 85F.

After the passage of this secondary front, a strong late summer high
pressure system will build in from the Ohio Valley on Thursday. High
temperatures will only reach the upper 70s to around 80F with
lows Thursday night falling into the 50s/60s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
On Friday, a high pressure system will be in be in place over the
region. Winds will be light out of the west to northwest. Skies will
remain mostly clear. Day time temperatures will be mild in the upper
70s to lower 80s.

Saturday into Sunday, a weak shortwave trough will move through the
region over the weekend. High pressure is expected to be in place
over most of the region with a westerly flow. The westerly flow will
lead to up slope flow on the west side of the mountains. The best
chance for precipitation will be on the western side of the Blue
Ridge. The westerly flow will help keep most areas dry through
out our region. Day time temperatures will rise up into the low
to mid 80s on Saturday and into the mid to upper 80s on Sunday.

On Monday, a large broad upper level 500mb ridge will be in place
over the eastern United States. Skies will be mostly clear with
temperature reaching the upper 80s to low to mid 90s. Winds will be
west to southwesterly.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Warm front continues to lift northward early this afternoon.
Low stratus exists on the northern side of this boundary, and
gradual improvement is expected as it lifts northward. That
being said, widespread shower/thunderstorm activity is occurring along
the front with periodic reductions. Later on this afternoon and
evening, additional isolated to scattered thunderstorms are
expected ahead of an approaching cold front. Carrying VCTS at
this time due to scattered nature.

Patchy fog is possible later tonight where rain is observed, clouds
clear and winds go light, but the uncertainty in the juxtaposition of
these factors precludes any fog mention from the TAFs attm.

For Thursday and Friday, high pressure will be in place leading
to light winds out of the north and mostly clear skies. VFR
conditions expected.

On Saturday, a weak boundary will try to approach from the west. A
westerly flow will limit moisture levels and focus any precip that
develops to the western side of the Blue Ridge. Winds will be light
out of the west with mostly clear skies. VFR condtions expected.

&&

.MARINE...
Small Craft Advisory is in effect into Wednesday morning for
portions of the tidal Potomac and middle and lower Chesapeake
Bay. In addition, Special Marine Warnings will likely become
necessary with scattered thunderstorm activity.

Winds should be largely sub-SCA on Wednesday, but gusty showers
are possible Wednesday as well as a secondary cold front
crosses. A surge of northerly winds is expected again Wednesday
night and a SCA has been issued.

Sub-SCA conditions are then expected Thursday through Saturday.

&&

.TIDES/COASTAL FLOODING...
Onshore flow has promoted tidal anomalies between 1 and 1.5 feet,
which will likely be maintained as southerly flow increases
ahead of a cold front. Coastal Flood Advisories have been issued
for Anne Arundel and St. Mary's counties into Wednesday morning,
and additional advisories may be needed before a cold front
passes and northwest flow lowers anomalies on Wednesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 10 AM EDT Wednesday for MDZ014.
     Coastal Flood Advisory from 8 PM this evening to 3 AM EDT
     Wednesday for MDZ017.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ532-533-
     540>542.
     Small Craft Advisory from 11 PM Wednesday to 6 AM EDT Thursday
     for ANZ532>534-537-540>543.
     Small Craft Advisory until 10 AM EDT Wednesday for ANZ534-537-
     543.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...JMG
AVIATION...MM/JMG
MARINE...MM/JMG
TIDES/COASTAL FLOODING...MM
Hazardous weather outlook, Aug 21, 1:58 PM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
258 PM EDT Tue Aug 21 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
258 PM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

Thunderstorms may produce isolated damaging wind gusts or
isolated instances of flooding this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
258 PM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorms Watch is in effect until 10 pm EDT for the
region mainly for western and parts of central Maryland, eastern
West Virginia, northern Shenandoah Valley and parts of north-
central Virginia. Damaging winds and hail are possible this
afternoon and evening. Isolated instances of flooding also
possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

In the hours before

Local storm report, Aug 21, 2:29 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     MARINE TSTM WIND 2 ESE EASTPORT          38.96N  76.45W
08/21/2018  M45 MPH          ANZ532             MD   BUOY

&&

EVENT NUMBER LWX1801725

LFR
Local storm report, Aug 21, 2:34 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLOOD            ANACOSTIA               38.86N  76.99W
08/21/2018                   DISTRICT OF COLUMB DC   EMERGENCY MNGR

            MLK JR. AVE. CLOSED DUE TO HIGH WATER AT INTERSECTION
            WITH MORRIS RD. SE.

0310 PM     FLOOD            1 NE NATIONAL ZOO       38.94N  77.04W
08/21/2018                   DISTRICT OF COLUMB DC   EMERGENCY MNGR

            PINEY BRANCH PKWY. CLOSED DUE TO HIGH WATER NEAR
            INTERSECTION WITH ARKANSAS AVE. NW

0310 PM     FLOOD            1 S THE MALL            38.88N  77.02W
08/21/2018                   DISTRICT OF COLUMB DC   EMERGENCY MNGR

            7TH ST. CLOSED DUE TO HIGH WATER APPROACHING I-695
            EAST.

&&

EVENT NUMBER LWX1801726
EVENT NUMBER LWX1801727
EVENT NUMBER LWX1801728

CJL
Local storm report, Aug 21, 2:47 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     MOUNT SAVAGE            39.69N  78.88W
08/21/2018                   ALLEGANY           MD   EMERGENCY MNGR

            PUBLIC REPORT OF A TREE DOWN ON MT. SAVAGE RD.

&&

EVENT NUMBER LWX1801729

CJL
Local storm report, Aug 21, 3:02 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     FLOOD            1 SW BETHEL             38.75N  77.84W
08/21/2018                   FAUQUIER           VA   DEPT OF HIGHWAYS

            RT 690N AT CANNONBALL GATE RD CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LWX1801730

LFR
Local storm report, Aug 21, 4:07 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
507 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLOOD            1 NW RAVENSWORTH        38.81N  77.23W
08/21/2018                   FAIRFAX            VA   IFLOWS

            MINOR FLOODING OCCURRING AT ACCOTINK CREEK IN
            ANNANDALE. CURRENT READING IS 9.81 FT AND FLOOD STAGE IS
            9.5 FT.

&&

EVENT NUMBER LWX1801731

LFR
Local storm report, Aug 21, 4:14 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     3 SSE ROMNEY            39.30N  78.73W
08/21/2018                   HAMPSHIRE          WV   EMERGENCY MNGR

            TREE DOWN ON GRASSY LICK RD. ABOUT 2 MILES SOUTH OF
            NORTHWEST PIKE.

&&

EVENT NUMBER LWX1801732

CJL

The radar

The Sterling radar (KLWX), 96 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

9 flood, 2 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
August 21, 4:42 PM EST to 7:00 PM EST
Where
Morgan County, 0.82 mi S of Berkeley Spgs to 0.88 mi S of Berkeley Spgs
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.618, -78.232

The USGS stream gage on Warm Springs Run near Berkeley Springs exceeded the 5 foot flood stage rapidly during the indicated period, going from low water to flood stage in an hour. Video from 5:03pm EST shows water flowing over a roadway, with flooding also reported at Berkeley Springs State Park and in the back parking lot of the high school. The peak level of 5.97 feet occurred at 6:00pm EST. Flooding continued beyond this time as the stream level remained high.

Flood, Morgan

When
August 21, 4:58 PM EST to 6:58 PM EST
Where
Morgan County, 2.05 mi NNE of Greenwood to 2.33 mi E of Greenwood
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.458, -78.216

Numerous roads were closed across the central and eastern portions of the county due to high water.

Flood, Morgan

When
August 21, 6:00 PM EST to 8:00 PM EST
Where
Morgan County, 0.25 mi SSE of Berkeley Spgs to 0.53 mi ESE of Berkeley Spgs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.627, -78.228

Martinsburg Road was closed due to flooding. Parts of Washington Street was closed and Widmyer Circle was also closed at Myers Road. The 50 block of Broadway Street was closed and the 100 Block of Mercer Street was also closed due to high water. The 1600 Block of Valley Road was closed due to flooding and Keystone Lane at Biser Street was also closed. A landslide was reported near the 1200 Block of Valley road.

Flood, Morgan

When
August 21, 7:00 PM EST to 10:00 PM EST
Where
Morgan County, 0.28 mi SSE of Berkeley Spgs to 0.29 mi SSE of Berkeley Spgs
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.626, -78.229

Flooding continued on Warm Springs Run near Berkeley Springs. Floodwaters were no longer rising rapidly, but earlier flooding persisted for several hours in Berkeley Springs State Park.

Flash Flood, Berkeley

When
August 21, 7:32 PM EST to 9:32 PM EST
Where
Berkeley County, 1.35 mi N of Martinsburg to 1.19 mi N of Martinsburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.470, -77.971

The stream gauge at Tuscarora Creek in Martinsburg rapidly rose above flood stage, cresting at 7.47 feet. Water approached the yard and driveway of a private road off Rock Cliff Drive. Water also covered much of the field behind Rock Cliff Plaza.

Flood, Berkeley

When
August 21, 9:32 PM EST to August 22, 2:47 AM EST
Where
Berkeley County, 1.35 mi N of Martinsburg to 1.29 mi N of Martinsburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.469, -77.971

The stream gauge at Tuscarora Creek in Martinsburg remained above flood stage of 5.5 feet. Water approached the yard and driveway of a private road off Rock Cliff Drive. Water also covered much of the field behind Rock Cliff Plaza.

Flood, Berkeley

When
August 21, 9:49 PM EST to 11:49 PM EST
Where
Berkeley County, 1.3 mi NNE of Martinsburg to 1.25 mi NNE of Martinsburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.467, -77.960

Homes adjacent to Elizabeth Street and Hess Avenue in Martinsburg were evacuated due to flooding.

Flood, Berkeley

When
August 21, 9:51 PM EST to 11:51 PM EST
Where
Berkeley County, 1.6 mi NNE of Martinsburg to 1.74 mi NNE of Martinsburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.471, -77.958

Apartments along Eclipse Court were evacuated due to flooding.

Flood, Berkeley

When
August 21, 9:54 PM EST to August 22, 2:25 AM EST
Where
Berkeley County, 0.93 mi SW of Inwood to 0.96 mi SW of Inwood
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.341, -78.063

The USGS stream gage on Mill Creek near Bunker Hill exceeded the 4.25 foot flood stage during the indicated period. The peak level of 4.61 feet occurred at midnight EST. Henshaw Road was flooded overnight.

Flood, Berkeley

When
August 22, 12:22 AM EST to 9:57 AM EST
Where
Berkeley County, 2.18 mi WSW of Vanclevesville to 2.1 mi SW of Blairton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.419, -77.938

The USGS stream gage on Opequon Creek near Martinsburg exceeded the 10 foot flood stage during the indicated period. The peak level of 11.63 feet occurred at 5:31am EST. Golf Course Road and Douglas Grove Road were both flooded.

Flood, Berkeley

When
August 22, 6:43 AM EST to 9:43 AM EST
Where
Berkeley County, 0.85 mi SSW of Blairton to 0.18 mi ESE of Vanclevesville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.439, -77.927

The 400 Block of Queen Street was closed under the underpass due to flooding from a creek. Parts of West John Street were closed due to flooding. Williamsport Pike was closed between Berkley Station Road and Mid-Atlantic Parkway due to flooding. Parts of Baltimore Street were closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781721, 778474, 778477, 781723, 783180, 783181, 778475, 778476, 781684, 782938, 780635.